Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 623, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2001, 3:22 PM CDT for Leake County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 20, 2001, 3:22 PM CDT (20:22 UTC)
- Expired
- Aug 20, 2001, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Leake County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS54 KJAN 202023 SVRJAN MSC079-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 322 PM CDT MON AUG 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEAKE COUNTY IN CENTRAL MISSISSIPPI * UNTIL 345 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF CARTHAGE...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR CARTHAGE AT 345 PM CDT DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3292 8934 3271 8933 3273 8968 3292 8969
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 3:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT MON AUG 20 2001 THE LATEST UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE IMAGERY SHOWS MOISTURE WRAPPING AROUND A 500 MB LOW OVER EASTERN MICHIGAN. A 500 MB TROUGH EXTENDS SOUTHWARD INTO MISSISSIPPI. A WEAK SURFACE BOUNDARY IS IN PLACE ACROSS NORTH CENTRAL MISSISSIPPI. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING THIS AFTERNOON ACROSS NORTH CENTRAL PORTIONS OF THE FORECAST AREA ALONG THE SURFACE FRONT AND ALONG THE EDGE OF THE UPPER AIR MOISTURE GRADIENT (WITH DRY AIR OVER NORTH CENTRAL MISSISSIPPI AND MOISTURE ALONG AND WEST OF THE MISSISSIPPI RIVER). STORMS SHOULD WEAKEN AS THEY MOVE EASTWARD AWAY FROM THE MID LEVEL MOISTURE WEST OF THE RIVER. CONVECTION IS ALSO DEVELOPING IN MADISON COUNTY IN CENTRAL MISSISSIPPI. WILL KEEP ISOLATED TO WIDELY SCATTERED POPS IN THE FORECAST FOR ALL ZONES...WITH HIGHEST POPS CENTRAL AND NORTH CLOSEST TO THE SURFACE FRONTAL BOUNDARY. THE LAPS CAPES AND LIS SHOW THE GREATEST INSTABILITY OVER CENTRAL MISSISSIPPI. WILL WORD A FEW STORMS MAY BE SEVERE FOR EARLY EVENING IN CENTRAL AND EAST CENTRAL ZONES. FOR PRECIPITATION BEYOND THIS EVENING...WILL KEEP ISOLATED POPS IN FORECAST IN CENTRAL AND SOUTH SINCE DRY AIR WILL BE SLOW TO SINK SOUTHWARD INTO SOUTHERN SECTIONS. THEN...EXPECT DRY CONDITIONS FOR WEDNESDAY. FOR TEMPERATURES...SHOULD SEE SOME UPPER 60S FOR LOWS IN NORTHERN SECTIONS THE NEXT SEVERAL NIGHTS. WITH PLENTIFUL SUNSHINE EXPECTED THROUGH WEDNESDAY...EXPECT MAXIMUM TEMPERATURES IN THE 90 TO 95 DEGREE RANGE. WILL GENERALLY FORECAST AN AVERAGE OF THE NGM AND AVN GUIDANCE NUMBERS. DONT EXPECT TEMPERATURES QUITE AS COOL AS FORECAST IN PREVIOUS ZONE PACKAGE. EXTENDED FORECAST...AN UPPER LEVEL RIDGE SETTLING OVER THE REGION SHOULD HELP TO MINIMIZE CHANCES OF AFTERNOON CONVECTION THROUGH FRIDAY OR SATURDAY. THE TROPICAL STORM...CHANTAL...IS FORECAST TO MOVE INTO NORTHERN MEXICO BY THURSDAY SO SHOULD NOT IMPACT OUR WEATHER HERE. WILL STAY CONSISTENT WITH PREVIOUS ZONE PACKAGE ON EXTENDED BRINGING CHANCE OF AFTERNOON STORMS IN BY SATURDAY OR SUNDAY. JAN 69/94/71/95/72 22-- MEI 67/93/67/94/69 2100 .JAN... MS...NONE. LA...NONE. AR...NONE. 15
In the hours before
Special weather statement, Aug 20, 2:45 PM CDT, 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT MON AUG 20 2001 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI... SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA THROUGH EARLY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE WITH DIME SIZE HAIL OR WIND UP TO 60 MILES AN HOUR OVER PORTIONS OF CENTRAL AND EAST MISSISSIPPI... MAINLY EAST OF AN ACKERMAN TO JACKSON TO QUITMAN LINE. A FRONT THAT REMAINED NEARLY STATIONARY FROM GREENVILLE TO DEKALB WILL SINK SLOWLY SOUTHWARD INTO EAST CENTRAL MISSISSIPPI THIS EVENING. THIS FEATURE WILL FOCUS CONVECTIVE DEVELOPMENT IN ITS VICINITY. AFTERNOON HEATING WILL ALSO PROVIDE LIFT TO THE MOIST AND UNSTABLE AIR MASS TO THE SOUTH OF THE FRONT. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS THAT CROSSED THE UPPER DELTA THIS MORNING HAS STABILIZED THE AIRMASS IN THOSE AREAS. ELSEWHERE...ISOLATED THUNDERSTORMS SHOULD NOT BECOME SEVERE OVER MOST OF SOUTH MISSISSIPPI AND AREAS WEST OF INTERSTATE 55. ALL THUNDERSTORMS SHOULD WEAKEN A COUPLE OF HOURS AFTER SUNSET. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 49 min |
| Aug 19, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 49 min |
| Aug 19, 7:49 PM CDT | Flash Flood Warning | JAN | Bolivar | 116 min |
| Aug 19, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 43 min |
| Aug 20, 12:59 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 31 min |
| Aug 20, 1:36 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 39 min |
| Aug 20, 2:27 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 33 min |
| Aug 20, 2:41 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 34 min |
| Aug 20, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 37 min |
| Aug 20, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 30 min |
| Aug 20, 3:09 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 36 min |
| Aug 20, 3:30 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 30 min |
| Aug 20, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 36 min |
| Aug 20, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Winston | 32 min |
| Aug 20, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott | 25 min |
| Aug 20, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 40 min |
| Aug 20, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 45 min |
| Aug 20, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 27 min |
| Aug 20, 4:33 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 42 min |
| Aug 20, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
| Aug 20, 6:13 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.